Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 21, 2024, 6:21 PM EDT for Jefferson County, Lewis County, New York. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2024, 6:21 PM EDT (22:21 UTC)
- Expired
- May 21, 2024, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:30 PM EDT | TSTM WND DMG | Natural Bridge, NY | Multiple reports of trees and wires down. |
| May 21, 6:35 PM EDT | TSTM WND DMG | Croghan, NY | Multiple reports of trees and wires down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WUUS51 KBUF 212221
SVRBUF
NYC045-049-212300-
/O.NEW.KBUF.SV.W.0002.240521T2221Z-240521T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
621 PM EDT Tue May 21 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
East central Jefferson County in central New York...
Northern Lewis County in central New York...
* Until 700 PM EDT.
* At 620 PM EDT, a severe thunderstorm was located over West
Carthage, or 11 miles southeast of Fort Drum, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Denmark,
New Bremen, Black River, Copenhagen, and Antwerp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4370 7557 4402 7588 4426 7554 4410 7517
4401 7516
TIME...MOT...LOC 2220Z 220DEG 36KT 4395 7559
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
345
WWUS51 KBUF 212253
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
653 PM EDT Tue May 21 2024
NYC045-049-212300-
/O.CON.KBUF.SV.W.0002.000000T0000Z-240521T2300Z/
Jefferson NY-Lewis NY-
653 PM EDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN JEFFERSON AND NORTHEASTERN LEWIS COUNTIES...
At 652 PM EDT, a severe thunderstorm was located 11 miles southwest
of Oswegatchie, or 19 miles southeast of Gouverneur, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrisville and Lake Bonaparte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4391 7530 4422 7552 4426 7554 4410 7517
4401 7516
TIME...MOT...LOC 2252Z 228DEG 32KT 4408 7527
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell788
WWUS51 KBUF 212300
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
700 PM EDT Tue May 21 2024
NYC045-049-212310-
/O.EXP.KBUF.SV.W.0002.000000T0000Z-240521T2300Z/
Jefferson NY-Lewis NY-
700 PM EDT Tue May 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 4391 7530 4422 7552 4426 7554 4410 7517
4401 7516
TIME...MOT...LOC 2300Z 220DEG 36KT 4412 7522
$$
MitchellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:26 PM EDT, 55 minutes earlier.
Area forecast discussion, May 21, 5:26 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 526 PM EDT Tue May 21 2024 .SYNOPSIS... Mid-summer warmth will continue this afternoon with well above normal temperatures and elevated humidity levels. With the very warm conditions and humidity it will also support some showers and thunderstorm well inland from the lakes. A greater threat for showers and storms arrives Wednesday as a cold front approaches the region. Cooler more comfortable weather can be expected Thursday into the first part of the Memorial Day weekend. && .NEAR TERM /THROUGH WEDNESDAY/... Late this afternoon a cluster of thunderstorms has developed across Oswego County, with this corresponding to an area of higher CAPE around 1500 J/Kg. Shear profiles do not look overly favorable, but some of the better developed cells could produce some small hail. This clusters of storms should move eastward across Lewis County through sunset. Elsewhere, a widely scattered thunderstorm can't be ruled out but the vast majority of the area will be rain free. The loss of diurnal heating will quickly end the convection early this evening. The will leave a dry and mild night with overnight lows in the 60s. Active weather day expected Wednesday with the potential for strong to severe thunderstorms. Ahead of approaching cold frontal boundary an increasingly unstable environment will emerge, with surface temperatures in the mid to upper 80s and surface dewpoints getting into the mid to upper 60s. Surface based CAPES likely nearing 2000 j/kg during peak heating. Increasing shear profiles suggesting the potential for damaging winds and hail, with even a small corridor of enhanced low level helicity developing into southwest New York possibly favoring a few rotating cells. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Closed mid-level low centered over the central portions of the Ontario province will become vertically stacked by Wednesday night with its surface low. As this low pressure system weakens, its associated cold front draped southward across the lower Great Lakes will continue to progress eastward across western and north central NY. This being said heading into Wednesday night, showers and a few thunderstorms will linger into the evening hours, though the potential for severe thunderstorms will diminish shortly after sunset due to the loss in diurnal heating and instability. The front will then cross Wednesday night and continue to support showers inland from the lakes. By Thursday morning the vast majority of shower activity should be to the southeast of the area, as dry air from the next incoming surface high advances east towards the area resulting in dry conditions across the region. As surface high pressure pushes east across the area Thursday through Friday, associated subsidence will support dry weather persist. Though dry, it will be 'cooler' in the wake of the cold front Thursday and Friday with highs ranging in the 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The next mid-level trough over the northern Plains/Upper Midwest will support a surface low to push northeast across the eastern Great Lakes into southern Canada Saturday. This will support a warm front to advance towards the region ahead of the surface low, resulting in an increase in shower potential Friday night and last through Saturday night. A brief interlude in shower activity for the Memorial Day weekend on Sunday as high pressure slides east across the region. Showers return late Sunday night and linger through Monday as another upper level trough and associated surface low pushes across the Ohio Valley towards the lower Great Lakes. Temperatures for the period will be near normal with high temperatures ranging in the low to upper 70s for most of the area and cooler temperatures across the higher terrain. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Given hi-res guidance keeping much of the convection east and south of the area, confidence not high enough to place a mention of TSRA in at KJHW and KROC. Storms will pass close to KART, but may not pass across the airfield. High confidence that lake shadowing will occur at KIAG and KBUF. Any convection will die out quickly this evening leaving widespread VFR conditions, with enough southerly graident flow in the boundary layer to make it difficult for fog formation. Outlook... Wednesday...VFR/MVFR. Showers and thunderstorms likely. Thursday...Mainly VFR. A chance of showers. Friday...Mainly VFR. Saturday...Restrictions possible. A chance of showers and thunderstorms. Sunday...Mainly VFR. A chance of showers and thunderstorms. && .MARINE... South winds will continue up to 15 knots through tonight as a cold front to our west begins to approach the eastern Great Lakes, with conditions remaining below small craft levels. Low pressure will send a cold front into the eastern Great Lakes on Wednesday, but winds and waves look like they will remain below small craft conditions for the rest of the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/TMA NEAR TERM...Apffel/TMA SHORT TERM...EAJ LONG TERM...EAJ AVIATION...TMA MARINE...AR/TMA
Hazardous weather outlook, May 21, 5:21 AM EDT, 13 hours before
Hazardous Weather Outlook National Weather Service Buffalo NY 521 AM EDT Tue May 21 2024 LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085- 220930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 521 AM EDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are possible Wednesday and Wednesday evening. A few stronger storms will have the potential to produce some hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-220930- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 521 AM EDT Tue May 21 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, May 21, 4:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
459 PM EDT Tue May 21 2024
NYZ006-212130-
Oswego NY-
459 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OSWEGO COUNTY THROUGH
530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine Mile Point, or near Oswego, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandy Island Beach State Park, Pulaski, Selkirk Shores State Park,
Nine Mile Point, Mexico Point State Park, Scriba, Richland, New
Haven, Mexico, Sandy Creek, Lacona, Altmar, Howardville, and Port
Ontario.
This includes Interstate 81 between exits 34 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4346 7595 4339 7637 4351 7647 4357 7636
4356 7631 4356 7628 4358 7626 4362 7626
4368 7616 4368 7610
TIME...MOT...LOC 2059Z 242DEG 21KT 4346 7637
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, May 21, 5:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
529 PM EDT Tue May 21 2024
NYZ006-212200-
Oswego NY-
529 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OSWEGO COUNTY
THROUGH 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Selkirk Shores State Park, or 8 miles south of Sandy Island Beach
State Park, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski, Redfield, Selkirk Shores State Park, Richland, Orwell, Sandy
Creek, Lacona, Altmar, Smartville, Port Ontario, and Salmon River
Reservoir.
This includes Interstate 81 between exits 35 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4347 7577 4348 7581 4347 7582 4346 7621
4356 7626 4370 7594 4370 7587 4348 7575
TIME...MOT...LOC 2129Z 249DEG 20KT 4351 7616
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, May 21, 5:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
540 PM EDT Tue May 21 2024
NYZ006>008-212230-
Jefferson NY-Oswego NY-Lewis NY-
540 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTH CENTRAL OSWEGO COUNTIES THROUGH 630 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Island Beach State Park, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Pulaski, Adams, Barnes
Corners, Adams Center, Southwick Beach State Park, Rodman, Lorraine,
Sandy Creek, Lacona, Mannsville, Ellisburg, Worth, Montario Point,
East Rodman, Bellwood, Belleville, and Smartville.
This includes Interstate 81 between exits 37 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4380 7560 4356 7615 4370 7627 4399 7586
TIME...MOT...LOC 2139Z 224DEG 23KT 4364 7609
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:59 PM EDT | Special Weather Statement | BUF | Oswego | 31 min |
| May 21, 5:29 PM EDT | Special Weather Statement | BUF | Oswego | 31 min |
| May 21, 5:40 PM EDT | Special Weather Statement | BUF | Jefferson | 50 min |
| May 21, 5:53 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 52 min |
| May 21, 6:47 PM EDT | Special Marine Warning | BUF | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.